North Dakota, 2008

Tornadoes in North Dakota, July 7, 2008

July 7, 2008 · NWS BIS · 3 events in 2 counties and zones

In the early afternoon hours of Monday, July 7th, isolated thunderstorms developed over southwestern Manitoba, Canada, as a result of an upper level short wave trough tracking east across south central Canada. Maximized low level wind shear along a surface boundary over north central North Dakota, along with low lifted condensation levels, created a favorable environment for low level…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.5 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon hours of Monday, July 7th, isolated thunderstorms developed over southwestern Manitoba, Canada, as a result of an upper level short wave trough tracking east across south central Canada. Maximized low level wind shear along a surface boundary over north central North Dakota, along with low lifted condensation levels, created a favorable environment for low level mesocyclones and the development of isolated tornadoes.

The end result was a tornadic supercellular thunderstorm developing near Lake Metigoshe. It tracked east-southeast through northeastern Bottineau County and across northern Rolette County, before exiting into Towner County (Grand Forks, North Dakota County Warning Area) later in the afternoon. A storm survey conducted the following day found tornado damage in the Belcourt and Rolla areas, with the heaviest damage observed on the north side of Rolla. There were injuries from the tornadoes, but there were no deaths. Estimated damage was around one and a half million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 7, 2:54 AM CST, 10 hours 29 minutes earlier.

Area forecast discussion, Jul 7, 2:54 AM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
354 AM CDT MON JUL 7 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

LATEST MSAS ANALYSIS PLACES A COLD FRONT LOCATED FROM EASTERN
MONTANA SOUTH INTO NORTHERN WYOMING. THE INITIAL AREA OF SHOWERS
AND THUNDERSTORMS WELL AHEAD OF THE FRONT CONTINUE TO WORK THEIR
WAY THROUGH OUR CENTRAL AND EASTERN CWA EARLY THIS MORNING.
FURTHER WEST...SHOWERS AND THUNDERSTORMS ALONG THE FRONT SEEMS TO
ALIGN WELL WITH THE 4KM WRF NMM COMPOSITE REFLECTIVITY FORECAST
TODAY. THUS WILL USE THIS AS A FORECAST TREND WHICH PUSHES THE
INITIAL SURGE OF PRECIPITATION EAST THIS MORNING FOLLOWED BY A
FEW HOURS OF DRY TIME. THEN THE LINE OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THE COLD FRONT MOVES ACROSS OUR WESTERN ZONES BY
DAYBREAK...THEN INTO OUR CENTRAL ZONES BY MID MORNING...AND
EASTERN ZONES LATE MORNING AND EARLY AFTERNOON. THE BEST
INSTABILITY AND HEAVIEST RAINFALL SHOULD OCCUR OVER OUR EASTERN
ZONES EARLY THIS AFTERNOON ALONG THE COLD FRONT. NORTHWEST WINDS
OF 15 TO 30 MPH WILL DEVELOP BEHIND THE FRONT ACROSS WESTERN NORTH
DAKOTA TODAY. ALTHOUGH THE NAM AND GFS NOT SHOWING ANY FURTHER
DEVELOPMENT BEHIND THE FRONT...THE 4KM WRF SAYS OTHERWISE AS IT
BRINGS ANOTHER CLUSTER OF STORMS FROM NORTHWEST TO SOUTHEAST MID
TO LATE AFTERNOON ACROSS OUR CWA. WITH BETTER RESOLUTION
CAPABILITY AND WITH IT VERIFYING WELL WITH CURRENT DATA...WILL
GIVE SOME CREDENCE TO THIS AND LEAVE A MENTION OF ISOLATED
SHOWERS/THUNDERSTORMS THROUGH THIS EVENING IN THE WEST AND
NORTHWEST. DRIER/COOLER/MORE STABLE AIR COMES THROUGH FOR
TUESDAY/WEDNESDAY WITH HIGHS MAINLY IN THE UPPER 70S TO LOWER 80S
TUESDAY AND IN THE 80S ON WEDNESDAY. A COUPLE OF IMPULSES FLOW
TUESDAY THROUGH WEDNESDAY...BUT NOTHING REAL ORGANIZED UNTIL
WEDNESDAY NIGHT WHEN THE NEXT LOW/FRONT BEGIN TO WORK THROUGH
NORTH DAKOTA. SLIGHTLY WARMER FOR WEDNESDAY AHEAD OF THIS SYSTEM
WITH HIGHS WARMING INTO 80S.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...

MODELS/ENSEMBLES CONTINUE TO SUGGEST MEAN TROUGHING OVER THE PACIFIC
NORTHWEST FOR THE MEDIUM RANGE PERIOD...THOUGH THE 00 UTC ECMWF
TONES DOWN ITS AMPLIFICATION AS MUCH AS THE 00 UTC GFS HAS SWUNG
TOWARD THE MEAN TROUGH SOLUTION. THIS IS CONTRARY TO THE MORE ZONAL
SOLUTION IT HAS SHOWN IN PREVIOUS RUNS. ALL THAT SAID...GRIDS HAVE
CHANGED VERY LITTLE FROM THE EARLIER ISSUANCE.

THERE ARE SOME QUESTIONS ABOUT PRECIPITATION CHANCES ON THURSDAY
NIGHT/FRIDAY MORNING. IT IS VERY DIFFICULT TO FORECAST LOCATION OF
POSSIBLE NOCTURNAL CONVECTION WITH FAST-MOVING WAVES RACING THROUGH
THE WESTERLIES. CONSEQUENTLY...HAVE INDICATED NORTH CENTRAL AND
SOUTH CENTRAL NORTH DAKOTA ONLY BECAUSE BOTH THE 00 UTC ECMWF AND 00
UTC GFS SUGGEST BETTER DYNAMICS WILL BE THERE. THIS IS ALSO
CONSISTENT WITH MODEL SOLUTIONS FROM LAST NIGHT.

&&

.AVIATION...

BROAD LOW PRESSURE OVER NORTHERN HIGH PLAINS IS FORECAST TO PUSH
EASTWARD ACROSS NORTHERN PLAINS TODAY. NOCTURNAL CONVECTION SHOULD
WIND DOWN THIS MORNING AROUND SUNRISE...BUT CLEARING SKIES WILL
PROMOTE DAYTIME HEATING AND RESULTANT DESTABILIZATION. THE
ASSOCIATED COLD FRONT NEAR NORTH DAKOTA-MONTANA BORDER...PER 08 UTC
SURFACE OBSERVATIONS...SHOULD BE THE FOCUS FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS...WHICH ARE EXPECTED TO INITIATE LATER THIS
MORNING INTO THE AFTERNOON. BECAUSE OF EASTWARD FRONTAL
MOVEMENT...BISMARCK AND JAMESTOWN ARE THE MOST LIKELY AIRPORTS TO BE
AFFECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/SCHECK
Hazardous weather outlook, Jul 7, 3:39 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT MON JUL 7 2008

NDZ001>003-009>011-017>021-031>035-040>046-080945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
439 AM CDT MON JUL 7 2008 /339 AM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE DAY AS A COLD FRONT MOVES THROUGH. NORTHWEST WINDS OF
15 TO 30 MPH WILL DEVELOP OVER WESTERN NORTH DAKOTA BEHIND THE
COLD FRONT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-080945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
439 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MORNING WITH
HEAVY RAIN BEING THE MAIN THREAT...WILL TRANSITION TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SOME THUNDERSTORMS MAY
BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS
IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE
THUNDERSTORMS BECOME SEVERE.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Bottineau

When
July 7, 1:23 PM CST to 1:27 PM CST
Where
Bottineau County, 11.36 mi ENE of Roth to 11.7 mi NNE of Bottineau Arpt
Rating
EF0
Path length
1.05 mi
Path width
30 yd
Reported by
Public
Coordinates
48.998, -100.361

A tornado was reported at Lake Metigoshe, with all damage reports coming from the Canadian side of the border. The tornado lifted soon after crossing into North Dakota. Newspaper articles stated that there was damage near Lake Metigoshe in Manitoba, Canada. From the Bottineau County, North Dakota, Unites States side, no damage was reported.

Tornado, Rolette

When
July 7, 1:45 PM CST to 1:49 PM CST
Where
Rolette County, 7 mi N of Dunseith to 0.96 mi SSE of Kelvin
Rating
EF0
Path length
0.49 mi
Path width
50 yd
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
48.921, -100.050

The Belcourt Fire Department reported a home sustained minor roof damage north of Dunseith due to a brief tornado touchdown. The damage was consistent with EF0 damage on the Enhanced Fujita Scale. Estimated wind speed based on the EF scale was 80 mph.

Tornado, Rolette

When
July 7, 1:50 PM CST to 2:45 PM CST
Where
Rolette County, 5.36 mi ENE of San Haven to 3.26 mi ENE of Rolla
Rating
EF3
Path length
17.6 mi
Path width
250 yd
Continued into
Towner, Nd (FGF)
Injuries
3 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
48.852, -99.917

By North Dakota standards this was a long lived tornado that covered many miles.

A National Weather Service storm damage survey was completed in Rolette County on July 8, the day following the event. The storm survey concluded that the total path length was 17.6 miles, with a maximum width of 250 yards. The worst damage corresponded to low end EF3 on the Enhanced Fujita Scale, with maximum estimated winds of 140 mph.

Multiple tornado sightings were reported by local officials and residents along Bureau of Indian Affairs (BIA) Highway number eight between 2:50 PM CDT and 3:10 PM CDT. The storm survey concluded that tree and structural damage along this corridor west and northwest of Belcourt corresponded to EF1 and EF2 on the Enhanced Fujita scale, or wind speeds ranging from 90 to 130 mph, with a path width ranging from 50 to 75 yards. Greater damage was surveyed north and northeast of Belcourt. Along BIA Highway number seven, a tornado path width of 250 yards was observed with significant widespread tree damage, corresponding to an EF2 rating or winds of 115 to 130 mph. Northeast of Belcourt along BIA highway number five, a home sustained heavy damage and there was one injury. Here, a rating of EF2 was assigned, with estimated wind speeds up to 135 mph. Storm reports around the immediate Belcourt area indicate a time of approximately 3:15 PM CDT for tornado impact. Seventy structures in total were impacted in the Belcourt area with varying degrees of damage.

The tornadic storm continued east hitting the north side of the city of Rolla at approximately 3:30 PM CDT. Twelve homes were destroyed and 18 homes were damaged. The homes with the most significant structural damage corresponded to an EF3 rating. From this it was determined that the maximum wind speeds here were on the order of 140 mph. Two minor injuries were also reported in the Rolla area. The tornado continued east-southeast, hitting a farmstead east of Rolla which sustained structural and tree damage consistent with an EF2 tornado, or winds around 125 mph. The tornado then crossed US Highway 281 before pushing southeast into Towner County (See National Weather Service Grand Forks, North Dakota Storm Data from July 7, 2008).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122235, 122292, 122369.